Advances in Operator Theory

Partial isometries: a survey

Francisco J Fernández-Polo and Antonio Peralta

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We survey the main results characterizing partial isometries in C$^*$-algebras and tripotents in JB$^*$-triples obtained in terms of regularity, conorm, quadratic-conorm, and the geometric structure of the underlying Banach spaces.

Article information

Adv. Oper. Theory, Volume 3, Number 1 (2018), 75-116.

Received: 31 March 2017
Accepted: 25 April 2017
First available in Project Euclid: 5 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46L05: General theory of $C^*$-algebras
Secondary: 17C65: Jordan structures on Banach spaces and algebras [See also 46H70, 46L70] 46K70: Nonassociative topological algebras with an involution [See also 46H70, 46L70] 16U99: None of the above, but in this section 47A05: General (adjoints, conjugates, products, inverses, domains, ranges, etc.) 47D25 15A09: Matrix inversion, generalized inverses 46L60: Applications of selfadjoint operator algebras to physics [See also 46N50, 46N55, 47L90, 81T05, 82B10, 82C10] 47L30: Abstract operator algebras on Hilbert spaces

C*-algebra partial isometry; von Neumann regularity Moore–Penrose invertibility JB*-triple tripotent reduced minimum modulus conorm quadraticconorm, extreme points


Fernández-Polo, Francisco J; Peralta, Antonio. Partial isometries: a survey. Adv. Oper. Theory 3 (2018), no. 1, 75--116. doi:10.22034/aot.1703-1149.

Export citation


  • C. A. Akemann and G. K. Pedersen, Ideal perturbations of elements in C$^*$-algebras, Math. Scand. 41 (1977), no. 1, 117–139.
  • C. A. Akemann and N. Weawer, Geometric characterizations of some classes of operators in C$^*$-algebras and von Neumann algebras, Proc. Amer. Math. Soc. 130 (2002), 3033–3037.
  • K. Alvermann, Real normed Jordan algebras with involution, Arch. Math. 47 (1986), 135–150.
  • M. L. Arias and M. Mbekhta, On partial isometries in C$^*$-algebras, Studia Math. 205 (2011), no. 1, 71–82.
  • C. Apostol, The reduced minimum modulus, Michigan Math. J. 32 (1985), no. 3, 279–294.
  • C. Badea and M. Mbekhta, Operators similar to partial isometries, Acta Sci. Math. (Szeged) 71 (2005), no. 3-4, 663–680.
  • T. Barton and R. M. Timoney, Weak$^*$-continuity of Jordan triple products and applications, Math. Scand. 59 (1986), 177–191.
  • D. P. Blecher and M. Neal, Open partial isometries and positivity in operator spaces, Studia Math. 182 (2007), no. 3, 227–262.
  • D. P. Blecher and M. Neal, Metric characterizations of isometries and of unital operator spaces and systems, Proc. Amer. Math. Soc. 139 (2011), no. 3, 985–998.
  • D. P. Blecher and M. Neal, Metric characterizations II, Illinois J. Math. 57 (2013), no. 1, 25–41.
  • R. Braun, W. Kaup, and H. Upmeier, A holomorphic characterization of Jordan C$^*$-algebras, Math. Z. 161 (1978), no. 3, 277–290.
  • L. G. Brown and G. K. Pedersen, On the geometry of the unit ball of a C$^*$-algebra, J. Reine Angew. Math. 469 (1995), 113–147.
  • L. J. Bunce, Ch.-H. Chu, and B. Zalar, Structure spaces and decomposition in JB$^*$-triples, Math. Scand. 86 (2000), 17–35.
  • M. Burgos, F. J. Fernández-Polo, J. J. Garcés, J. Martínez Moreno, and A. M. Peralta, Orthogonality preservers in C$^*$-algebras, JB$^*$-algebras and JB$^*$-triples, J. Math. Anal. Appl. 348 (2008), 220–233.
  • M. Burgos, A. Kaidi, A. Morales, A. M. Peralta, and M. Ramírez, von Neumann regularity and quadratic-conorms in JB$^*$-triples and C$^*$-algebras, Acta Math. Sin. (Engl. Ser.) 24 (2008), 185–200.
  • M. Burgos, A. M. Peralta, M. Ramírez, and M. E. Ruiz, von Neumann regularity in Jordan-Banach triples, In Proceedings of Jordan structures in Algebra and Analysis Meeting. Tribute to El Amin Kaidi for his 60th birthday, Almería 2009, Edited by J. Carmona et al., Editorial Círculo Rojo, Almería 2010.
  • C. H. Chu, T. Dang, B. Russo, and B. Ventura, Surjective isometries of real C$^*$-algebras, J. London Math. Soc. 2 47 (1993), 97–118.
  • J. B. Conway, A course in operator theory. Graduate Studies in Mathematics, 21. American Mathematical Society, Providence, RI, 2000.
  • S. Dineen, The second dual of a JB$^*$-triple system, In: Complex analysis, functional analysis and approximation theory (ed. by J. Múgica), 67-69, (North-Holland Math. Stud. 125), North-Holland, Amsterdam-New York, 1986.
  • C. M. Edwards, F. J. Fernández-Polo, C. S. Hoskin, and A. M. Peralta, On the facial structure of the unit ball in a JB$^*$-triple, J. Reine Angew. Math. 641 (2010), 123–144.
  • C. M. Edwards and G. T. Rüttimann, On the facial structure of the unit balls in a JBW$^*$-triple and its predual, J. London Math. Soc. 38 (1988), 317–322.
  • C. M. Edwards and G. T. Rüttimann, The facial and inner ideal structure of a real JBW$^*$-triple, Math. Nachr. 222 (2001), 159–184.
  • A. Fernández López, E. García Rus, E. Sánchez Campos, and M. Siles Molina, Strong regularity and Hermitian Hilbert triples, Quart. J. Math. Oxford Ser. (2) 45 (1994), no. 177, 43–55.
  • F. J. Fernández-Polo, J. Martínez Moreno, and A. M. Peralta, Geometric characterization of tripotents in real and complex ${\rm JB}^*$-triples, J. Math. Anal. Appl. 295 (2004), no. 2, 435–443.
  • F. J. Fernández-Polo, J. Martínez Moreno, and A. M. Peralta, Contractive perturbations in JB$^*$-triples, J. Lond. Math. Soc. (2) 85 (2012), no. 2, 349–364.
  • Y. Friedman and B. Russo, Structure of the predual of a JBW$^*$-triple, J. Reine u. Angew. Math. 356 (1985), 67–89.
  • Y. Friedman and B. Russo, The Gelfand-Naimark theorem for JB$^*$-triples, Duke Math. J. 53 (1986), 139–148.
  • K. R. Goodearl, Notes on Real and Complex C$^*$-algebras, Shiva Publ., 1982.
  • P. R. Halmos, A Hilbert space problem book. Graduate Texts in Mathematics, 19. Encyclopedia of Mathematics and its Applications, 17. Springer-Verlag, New York-Berlin, 1982.
  • H. Hanche-Olsen and E. Størmer, Jordan operator algebras, Monographs and Studies in Mathematics, 21. Pitman (Advanced Publishing Program), Boston, MA, 1984.
  • L. A. Harris, Bounded symmetric homogeneous domains in infinite dimensional spaces, In Proceedings on Infinite Dimensional Holomorphy (Internat. Conf., Univ. Kentucky, Lexington, Ky., 1973), pp. 13-40. Lecture Notes in Math., Vol. 364, Springer, Berlin, 1974.
  • L. A. Harris, A generalization of C$^*$-algebras, Proc. London Math. Soc. (3) 42 (1981), no. 2, 331-361.
  • R. E. Harte, On quasinilpotents in rings, Panamer. Math. J. 2 (1992), no. 4, 71-76.
  • R. E. Harte and M. Mbekhta, On generalized inverses in C$^*$-algebras, Studia Math. 103 (1992), 71–77.
  • R. E. Harte and M. Mbekhta, Generalized inverses in C$^*$-algebras II, Studia Math. 106 (1993), 129–138.
  • R. V. Hügli, Characterizations of tripotents in JB$^*$-triples, Math. Scand. 99 (2006), no. 1, 147–160.
  • J. M. Isidro, W. Kaup, and A. Rodríguez, On real forms of JB*-triples, Manuscripta Math. 86 (1995), 311–335.
  • J. M. Isidro and A. Rodríguez Palacios, On the definition of real $W^*$-algebras, Proc. Amer. Math. Soc. 124 (1996), 3407–3410.
  • F. B. Jamjoom, A. M. Peralta, A. A. Siddiqui, and H. M. Tahlawi, Extremally rich JB$^*$-triples, Ann. Funct. Anal. 7 (2016), no. 4, 578–592.
  • R. V. Kadison, Isometries of operator algebras, Ann. of Math. 54 (1951), 325–338.
  • T. Kato, Perturbation theory for linear operators, Springer-Verlag New York, Inc., New York, 1966.
  • W. Kaup, Algebraic Characterization of symmetric complex Banach manifolds, Math. Ann. 228 (1977), 39–64.
  • W. Kaup, A Riemann Mapping Theorem for bounded symmentric domains in complex Banach spaces, Math. Z. 183 (1983), 503–529.
  • W. Kaup, On spectral and singular values in JB*-triples, Proc. Roy. Irish Acad. Sect. A 96 (1996), no. 1, 95–103.
  • W. Kaup and H. Upmeier, Jordan algebras and symmetric Siegel domains in Banach spaces, Math. Z. 157 (1977), 179–200.
  • M. Koecher, Von Matrizen zu Jordan-Tripelsystemen, (German) [From matrices to Jordan triple systems] With discussion. Lectures at the Rhine-Westphalia Academy of Sciences, No. 307, pp. 53–74, Westdeutscher Verlag, Opladen, 1982.
  • S. H. Kulkarni and M. T. Nair, A characterization of closed range operators, Indian J. Pure Appl. Math. 31 (2000), No.4, 353–361.
  • B. R. Li, Real Operator Algebras, World Scientific Publishing (Singapore), 2003.
  • O. Loos, Bounded symmetric domains and Jordan pairs, Math. Lectures, University of California, Irvine, 1977.
  • J. Martínez Moreno and A. M. Peralta, Separate weak$^*$-continuity of the triple product in dual real JB$^*$-triples, Math. Z. 234 (2000), 635–646.
  • M. Mbekhta, Partial isometries and generalized inverses, Acta Sci. Math. (Szeged) 70 (2004), no. 3-4, 767–781.
  • V. Muller, Spectral Theory of Linear Operators, Operator Theory Advances and Applications, v. 139 Birkhauser, Basel, 2003.
  • G. J. Murphy, C$^*$-algebras and operator theory, Academic Press, Inc., Boston, MA, 1990.
  • M. Neal and B. Russo, Operator space characterizations of C$^*$-algebras and ternary rings, Pacific J. Math. 209 (2003), no. 2, 339–364.
  • G. K. Pedersen, C$^*$-algebras and their automorphism groups, Academic Press, London 1979.
  • C. E. Rickart, General theory of Banach algebras, Kreiger, New York, 1974.
  • A. Rodríguez, Banach space characterizations of unitaries: a survey, J. Math. Anal. Appl. 369 (2010), 168–78.
  • S. Sakai, C$^*$-algebras and $W^*$-algebras. Springer Verlag. Berlin, 1971.
  • M. Takesaki, Theory of operator algebras I, Springer Verlag, New York, 1979.
  • J. D. M. Wright, Jordan C$^*$-algebras, Michigan Math. J. 24 (1977), 291–302.
  • H. Zettl, A characterization of ternary rings of operators, Adv. Math. 48 (1983), 117–143.